Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 237, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 21, 2008, 5:06 AM CDT for 7 counties in Iowa; Mercer County, Rock Island County, Illinois. It was in force for 54 min. 21 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2008, 5:06 AM CDT (10:06 UTC)
- Expired
- Jul 21, 2008, 6:00 AM CDT
- In force
- 54 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
Counties Cedar County, IA, Clinton County, IA, Johnson County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Washington County, IA, Mercer County, IL, Rock Island County, IL
The radar
The Quad Cities radar (KDVN), 53 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 5:15 AM CDT | TSTM WND GST 50 | N Riverside, IA | |
| Jul 21, 5:15 AM CDT | TSTM WND GST 80 | 10 S Iowa City, IA | |
| Jul 21, 5:15 AM CDT | HAIL 0.88 | 10 S Iowa City, IA | |
| Jul 21, 5:16 AM CDT | TSTM WND GST 70 | Lone Tree, IA | |
| Jul 21, 5:21 AM CDT | HAIL 0.75 | 1 N Muscatine, IA | PEA TO PENNY SIZE HAIL |
| Jul 21, 5:28 AM CDT | TSTM WND DMG | Lone Tree, IA | POWER IS OUT ACROSS CITY...NUMEROUS LARGE TREE LIMBS DOWN...SOME UP TO 1 FOOT IN DIAMETER. |
| Jul 21, 5:33 AM CDT | TSTM WND GST 63 | Muscatine, IA | |
| Jul 21, 5:35 AM CDT | TSTM WND GST 70 | 3 Ene Muscatine, IA | |
| Jul 21, 5:42 AM CDT | TSTM WND GST 55 | Wilton, IA | |
| Jul 21, 5:45 AM CDT | TSTM WND DMG | 4 E Muscatine, IL | SHED IN DITCH...HIGHWAY SIGNS BLOWN OVER...TREES DOWN ON HWY 61 |
| Jul 21, 5:45 AM CDT | TSTM WND DMG | Muscatine, IA | 8 INCH DIAMETER BRANCHES DOWN...POWER OUT |
| Jul 21, 5:45 AM CDT | TSTM WND GST 60 | Muscatine, IA | |
| Jul 21, 5:46 AM CDT | TSTM WND DMG | Nw Muscatine, IA | TREES DOWN |
| Jul 21, 5:46 AM CDT | TSTM WND GST 61 | Muscatine, IA | |
| Jul 21, 5:48 AM CDT | TSTM WND DMG | Illinois City, IL | EVERY THING HAS BEEN BLOWN OFF THE PORCH |
| Jul 21, 5:54 AM CDT | TSTM WND GST 59 | 2 N Muscatine, IA | OBSERVER ALSO REPORTS SEVERAL LARGE TREES DOWN AROUND THE AREA WITH THE LARGEST AT 3 FOOT IN DIAMETER. ALSO REPORTED 1.39 INCH PRECIPITATION IN ABOUT 30 MINUTES PRODUCING MINOR STRETT FLOODING IN THE AREA. |
| Jul 21, 5:55 AM CDT | TSTM WND DMG | Montpelier, IA | BIG BRANCHES DOWN...SIDING BLOWN OFF THE HOUSE AND POWER OUT |
| Jul 21, 6:00 AM CDT | TSTM WND DMG | Rock Island, IL | TREES AND BRANCHES DOWN ON 26TH STREET |
| Jul 21, 6:01 AM CDT | TSTM WND GST 59 | 5 W Davenport Municipal, IA | DELAYED REPORT. IDOT RWIS AT JCT OF I-80 AND I-280. |
| Jul 21, 6:04 AM CDT | TSTM WND GST 39 | Davenport Municipal Air, IA | |
| Jul 21, 6:10 AM CDT | TSTM WND GST 81 | Moline Quad-City Airpor, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 15 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 11:25 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
| Jul 21, 4:21 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 10.1 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1891 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 211007
SVRDVN
IAC031-045-103-115-139-163-183-ILC131-161-211100-
/O.NEW.KDVN.SV.W.0237.080721T1006Z-080721T1100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
506 AM CDT MON JUL 21 2008
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CEDAR COUNTY IN EAST CENTRAL IOWA...
SOUTHWESTERN CLINTON COUNTY IN EAST CENTRAL IOWA...
EASTERN JOHNSON COUNTY IN EAST CENTRAL IOWA...
MUSCATINE COUNTY IN EAST CENTRAL IOWA...
SCOTT COUNTY IN EAST CENTRAL IOWA...
MERCER COUNTY IN NORTHWEST ILLINOIS...
ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS...
LOUISA COUNTY IN SOUTHEAST IOWA...
EASTERN WASHINGTON COUNTY IN SOUTHEAST IOWA...
* UNTIL 600 AM CDT.
* AT 504 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED APPROXIMATELY ALONG
A LINE EXTENDING FROM 8 MILES NORTHWEST OF MECHANICSVILLE TO 15
MILES SOUTHWEST OF MORNING SUN...OR ALONG A LINE EXTENDING FROM 9
MILES SOUTHWEST OF ANAMOSA TO MOUNT PLEASANT...AND MOVING EAST AT
60 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WEST LIBERTY AROUND 515 AM CDT...
TIPTON...STANWOOD...MORNING SUN AND LETTS AROUND 520 AM CDT...
WAPELLO...GRANDVIEW...FRUITLAND AND CLARENCE AROUND 525 AM CDT...
WILTON AROUND 530 AM CDT...
THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 246 AND 301.
THIS INCLUDES INTERSTATE 74 IN IOWA BETWEEN MILE MARKERS 1 AND 5.
THIS INCLUDES INTERSTATE 74 IN ILLINOIS BETWEEN MILE MARKERS 1 AND 5.
THIS INCLUDES INTERSTATE 280 BETWEEN MILE MARKERS 1 AND 18.
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
THIS STORM HAS ALREADY PRODUCED WIND DAMAGE AND/OR LARGE HAIL...AND
IT REMAINS A THREAT.
THIS STORM IS ALSO PRODUCING HEAVY RAIN AND URBAN AND SMALL STREAM
FLOODING.
LAT...LON 4185 9136 4193 9137 4188 9044 4108 9050
4108 9137 4116 9137 4117 9168 4185 9148
TIME...MOT...LOC 1006Z 270DEG 39KT 4199 9133 4099 9147
$$
ERVIN1 follow-up statement
000
WWUS53 KDVN 211101
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
601 AM CDT MON JUL 21 2008
IAC031-045-103-115-139-163-183-ILC131-161-211111-
/O.EXP.KDVN.SV.W.0237.000000T0000Z-080721T1100Z/
CLINTON IA-CEDAR IA-JOHNSON IA-SCOTT IA-MUSCATINE IA-WASHINGTON IA-
LOUISA IA-ROCK ISLAND IL-MERCER IL-
601 AM CDT MON JUL 21 2008
...THE SEVERE THUNDERSTORM WARNING FOR MERCER...SOUTHWESTERN ROCK
ISLAND...LOUISA...EASTERN WASHINGTON...MUSCATINE...SCOTT...EASTERN
JOHNSON...CEDAR AND SOUTHWESTERN CLINTON COUNTIES EXPIRES AT 600 AM
CDT...
THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM
WARNING HAS BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SCOTT COUNTY AND
ROCK ISLAND COUNTY...INCLUDING THE QUAD CITIES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT MONDAY
MORNING FOR NORTHEASTERN IOWA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL NOON CDT MONDAY FOR SOUTHEASTERN IOWA AND
NORTHWESTERN ILLINOIS AND NORTHEAST MISSOURI.
LAT...LON 4185 9136 4193 9137 4188 9044 4108 9050
4108 9137 4116 9137 4117 9168 4185 9148
TIME...MOT...LOC 1006Z 270DEG 39KT 4199 9133 4099 9147
$$
ERVINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:30 AM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 21, 2:30 AM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 AM CDT MON JUL 21 2008
.DISCUSSION...
COMPLICATED SET UP OCCURRING THIS MORNING AS WE HAVE BOTH A SEVERE
FORWARD PROPAGATING MCS OVER IOWA...AND STRONG TO SEVERE CELLS
FORMING OUT AHEAD OF IT. THE 850MB CONVERGENCE BOUNDARY AHEAD OF
THE MCS IS GRADUALLY FILLING IN WITH STRONG STORMS...SOME ARE
HEADING SOUTHEAST...WHILE OTHER ARE MOVING DUE EAST. THIS ACTIVITY
WILL LIKELY MERGE WITH THE MCS COMING FROM THE WEST. THE MAIN
QUESTION IS HOW FAR NORTH THE AREAL COVERAGE WILL BE WITH THE MCS.
ONCE THE CONVECTION ENTERS EASTERN IOWA AND ILLINOIS...IT THE MCS
SHOULD MOVE SOUTHEAST...MORE SO WITH TIME. HOWEVER...PORTIONS OF
THE MCS IN CENTRAL IOWA ARE ALREADY DOING SO...WHILE OTHER MAJOR
PORTION ARE HEADING DUE EAST. THE HEAVIEST RAINS SEEM CONFIDENT TO
OCCUR ALONG AND 50 MILES EITHER SIDE OF A LINE FROM AMES IOWA...TO
WAPELLO...TO GALESBURG. HOWEVER...DESPITE LESSER STORM TOTALS
FARTHER NORTH...MUCH LOWER FFG VALUES WILL WARRANT KEEPING AND
EXTENDING THE FLASH FLOOD WATCH TIL MID MORNING. UP ALONG HIGHWAY
20...A TOUGH CALL IS IN PLACE...WITH MUCH OF THE MCS LIKELY TO ONLY
BRUSH THIS AREA...BUT QUITE LOW FFG THRESHOLDS. WE WILL WAIT UNTIL
AROUND 300 AM TO MAKE THIS CALL...BUT WILL LIKELY CANCEL BOTH THE
SEVERE THUNDERSTORM AND FLASH FLOOD WATCHES.
TODAY...CATEGORICAL POPS WILL BE USED TO WALK OUT THE MCS...AND
HEAVY RAIN THREAT. CLOUDS WILL LIKELY HOLD DOWN TEMPS TODAY...AND
WILL MAINLY GO LOWER 80S...EXCEPT FOR MID 80S IN THE FAR SOUTH WHERE
SOME AIRMASS RECOVERY IS LIKELY. THE BOUNDARY WILL LIKELY LAY ACROSS
NORTHERN MO THIS AFTERNOON AND TONIGHT. ONCE AGAIN...THE SFC BASED
CONVECTION MAY BE CAPPED OFF...ALLOWING THE MAIN STORMS TO DEVELOP
ROUGHLY 75 TO 100 MILES FARTHER NORTH. WILL GO WITH CHANCE TO
LIKELY POPS TONIGHT IN THE SOUTH HALF...BUT DAYSHIFT MAY NEED TO
EITHER REMOVE OR UP POPS BASED ON THE OUTFLOW BOUNDARY POSITION
LATER TODAY.
LITTLE CHANGES MADE BEYOND TONIGHT...OTHER THAN ADDING SOME LOW POPS
FOR TUESDAY...WITH AN UNSTABLE ATMOSPHERE IN THE NORTH WITH CYCLONIC
FLOW...AND POTENTIAL FOR ISOLATED ACTIVITY IN THE SOUTH...SOME
SCATTERED SHOWERS AND POSSIBLY THUNDER MAY OCCUR.
...ERVIN...
&&
.AVIATION...
MCS MOVING THROUGH WESTERN IOWA TO AFFECT THE AREA AROUND DAWN AND
INTO THE MORNING HOURS. HIGH IMPACTS EXPECTED AT KCID/KMLI/KBRL WITH
CIGS OF AT LEAST 2 KFT AND VSBYS AOB 2SM WITH TSRA. KDBQ WILL SEE
SOME IMPACTS WITH VSBYS 3-5SM AND POSSIBLY CIGS AROUND 3 KFT.
BOUNDARIES LEFT OVER FROM MCS TO PROVIDE THE FOCUS FOR REDEVELOPMENT
IN THE AFTERNOON/OVERNIGHT TIME PERIOD. WILL HAVE TO WATCH EVOLUTION
OF CURRENT MCS OVER THE NEXT SEVERAL HRS TO GET A BETTER IDEA ON
DEVELOPMENT THIS AFTERNOON/TONIGHT. ...08...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 9 AM CDT THIS MORNING FOR BENTON-
BUCHANAN-CEDAR-CLINTON-IOWA-JOHNSON-JONES-KEOKUK-LINN-
LOUISA-MUSCATINE-SCOTT-WASHINGTON.
IL...FLASH FLOOD WATCH UNTIL 9 AM CDT THIS MORNING FOR MERCER-ROCK
ISLAND-WHITESIDE.
MO...NONE.
&&
ERVIN/08In the hours before
Special weather statement, Jul 21, 1:42 AM CDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 142 AM CDT MON JUL 21 2008 IAZ076-077-210845- KEOKUK-WASHINGTON- INCLUDING THE CITIES OF...SIGOURNEY...WASHINGTON 142 AM CDT MON JUL 21 2008 ...STRONG THUNDERSTORMS WITH HEAVY RAIN... THUNDERSTORMS WITH HEAVY RAIN...AND POSSIBLY PEA SIZED HAIL...WILL CONTINUE TO MOVE ACROSS KEOKUK AND INTO WASHINGTON COUNTIES THROUGH 4 AM. RAINFALL RATES OF UP TO 1 INCH PER HOUR IS POSSIBLE WHICH MAY CAUSE PONDING OF WATER ON ROADS.
Special weather statement, Jul 21, 2:51 AM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 251 AM CDT MON JUL 21 2008 IAZ087>089-211000- JEFFERSON-HENRY IA-DES MOINES- INCLUDING THE CITIES OF...FAIRFIELD...MOUNT PLEASANT...BURLINGTON 251 AM CDT MON JUL 21 2008 ...STRONG THUNDERSTORMS WITH HEAVY RAIN... THUNDERSTORMS WITH HEAVY RAIN...AND POSSIBLY PEA SIZED HAIL...WILL CONTINUE TO MOVE ACROSS JEFFERSON...HENRY...AND DES MOINES COUNTIES THROUGH SUNRISE. RAINFALL RATES OF UP TO 1 INCH PER HOUR IS POSSIBLE WHICH MAY CAUSE PONDING OF WATER ON ROADS.
Local storm report, Jul 21, 4:00 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 AM CDT MON JUL 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 AM HAIL 1 NW FAIRFIELD 41.02N 91.98W
07/21/2008 E0.88 INCH JEFFERSON IA TRAINED SPOTTER
&&
15Local storm report, Jul 21, 4:46 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
446 AM CDT MON JUL 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 AM TSTM WND GST PRAIRIE CITY 40.62N 90.46W
07/21/2008 E65 MPH MCDONOUGH IL FIRE DEPT/RESCUE
ESTIMATED 60 TO 70 MPH WINDS. 7 TO 8 INCH DIAMETER
BRANCHES DOWN.
&&Local storm report, Jul 21, 4:52 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
452 AM CDT MON JUL 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 AM TSTM WND GST 5 W SIGOURNEY 41.34N 92.31W
07/21/2008 M66 MPH KEOKUK IA MESONET
&&
15Local storm report, Jul 21, 5:05 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
505 AM CDT MON JUL 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM TSTM WND GST W NORWAY 41.90N 91.93W
07/21/2008 M60 MPH BENTON IA TRAINED SPOTTER
SUSTAINED WIND 40 TO 45 MPH
&&
15The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:10 PM CDT | River Flood Warning | DVN | Cedar, Louisa, Muscatine | 56 hr |
| Jul 21, 3:49 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson, Van Buren | 41 min |
| Jul 21, 4:26 AM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa, Johnson, Keokuk, Linn, Washington | 64 min |
| Jul 21, 4:53 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson, Van Buren | 67 min |
| Jul 21, 5:46 AM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Scott | 59 min |
| Jul 21, 6:25 AM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam, Whiteside | 65 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.